Alert archive / Kentucky / Special Weather Statements in 2024
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Oct 13, 2024, 8:21 PM EDT for Whitley County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2024, 8:21 PM EDT (00:21 UTC)
- Expired
- Oct 13, 2024, 9:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Jackson, KY
- Hail
- 0.88 in
- Wind
- 50
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 85 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.7
The text
As transmitted.
803
WWUS83 KJKL 140021
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
821 PM EDT Sun Oct 13 2024
KYZ084>087-140100-
McCreary KY-Whitley KY-Knox KY-Bell KY-
821 PM EDT Sun Oct 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BELL...SOUTHWESTERN
KNOX...SOUTHEASTERN MCCREARY AND SOUTHERN WHITLEY COUNTIES THROUGH
900 PM EDT...
At 821 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zion Hill, or 10 miles southwest of Williamsburg, moving east at 55
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Williamsburg, Julip, Ayers, Gatliff, Emlyn, Hubbs, Zion Hill,
Birdseye, Red Ash, Verne, Gausdale, Pleasant View, Louden, Bryants
Store, Pruden, Hollyhill, Polly Camp, Wheeler, Nevisdale, and Bon.
THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8435 3669 8436 3680 8389 3658 8374
TIME...MOT...LOC 0021Z 267DEG 49KT 3661 8426
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
GREIFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Oct 13, 8:05 PM EDT, 16 minutes earlier. Its key messages:
- A strong thunderstorm or two remain possible this evening in the far southeast with a potential for gusty winds and hail.
- Patchy to widespread frost is expected each night from Tuesday night through Thursday night.
- Freezing temperatures could be rather widespread Tuesday night and again Wednesday night.
Area forecast discussion, Oct 13, 8:05 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 805 PM EDT Sun Oct 13 2024 .KEY MESSAGES... - A strong thunderstorm or two remain possible this evening in the far southeast with a potential for gusty winds and hail. - Patchy to widespread frost is expected each night from Tuesday night through Thursday night. - Freezing temperatures could be rather widespread Tuesday night and again Wednesday night. && .UPDATE... Issued at 740 PM EDT SUN OCT 13 2024 23Z sfc analysis shows a cold front dropping southeast through the CWA just about to reach the JKL observation site. Ahead of this, it has been able to lift the more unstable air in our far southeast to start kicking off cumulus towers and the beginning of a broken line of showers and likely eventual thunderstorms. This is well modeled in the CAMs and also well depicted in the grids with a potential for strong cells containing small hail and gusty winds. Have updated the PoPs and Sky cover to fine tune this boundary and its developing convection. Otherwise, temperatures are in the low to mid 70s most places with a few sheltered spots already down in the 60s. Dewpoints vary more distinctly across the arriving boundary - ranging from the low 50s northwest to around 60 in the far southeast. Winds vary from the west northwest at 10 to 20 mph northwest of the front to the southwest at 10 mph or so ahead of it. Did also add in the current obs and trends for the T/Td/Sky grids with this update. These adjustments have been sent to the NDFD and web servers. && .SHORT TERM...(This evening through Monday night) Issued at 359 PM EDT SUN OCT 13 2024 Latest surface analysis continues to have surface high pressure just off to the southeast of the CWA with the CWA nestled in the warm sector ahead of an approaching cold front. Within the warm sector, temperatures have climbed into the upper-70s to lower-80s. A few places may sneak into the mid-80s before the cold front reaches the CWA. As mentioned above, a cold front is slowly tracking through the Commonwealth. This front is extending southwest from a surface low that's tracking through the southern Great Lakes. As this surface low ejects northeastward this afternoon/evening, the associated cold front will cross through the CWA. Along and ahead of the front, scattered showers and storms are possible. SPC continues to highlight areas southeast on a line from Martin County to Wayne County. Within this environment, thunderstorms will experience favorable vertical dynamics to sustain thunderstorm growth; however, the limit factor continues to be the lack of moisture for thunderstorm development. If thunderstorms do break through the moisture limitations, damaging wind and hail will be the primary threats. Once FROPA occurs later tonight, surface high pressure will build back into the region but upper-level northwesterly flow will favor CAA into the region. Temperatures overnight are forecast to drop into the low to mid-40s. High pressure continues into Monday but continued upper-level northwesterly flow will keep cooler temperatures in the forecast to start the week. High temperatures for Monday are forecast to be about 20 degrees colder than Sunday with highs topping out in the upper-50s to low-60s. With the upper-level trough continuing to remain dominate over much the northeastern CONUS, a renewed chance of showers will be possible overnight Monday into Tuesday morning as the trough pivots overhead Overall, the period will be highlighted by above average temperatures to start the period but a weak cold front crossing through the region will bring showers and storms leading to a major cool-down for the remainder of the forecast period. .LONG TERM...(Tuesday through Sunday) Issued at 508 PM EDT SUN OCT 13 2024 There is good model agreement through the period. A large mid/upper level trough will be over the eastern CONUS at the start of the period, with an embedded lobe dropping south southeast from the Great Lakes. This will support a trough or weak reinforcing cold front which will move drop south through Kentucky on Tuesday. This will probably bring us scattered showers, especially in our northeast counties. Surface high pressure then builds in from the northwest with clearing skies and lingers in the area into Thursday night. The air mass associated with the high will be the coolest of the autumn season so far, with much of the area expecting frost and/or freezing temperatures at mid week. By the time Friday morning arrives, the high will be shifting to the east and light southerly low level flow will start to make a comeback. This will keep ridges a little warmer at night, but frost is still a good bet in valleys Friday morning. Mid/upper level ridging will also build east over the area by Friday, and based on latest model runs, last through the weekend. This bring continued dry weather and allow for air mass modification, with temperatures creeping higher with time. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) ISSUED AT 805 PM EDT SUN OCT 13 2024 VFR conditions prevail across all TAF sites with this 00Z issuance. Behind the exiting front, winds are starting to shift to the west northwest and will be elevated for another couple of hours before gradually diminishing through 06Z. Along and ahead of the front, some thunderstorms will roll through, generally southeast of all the TAF sites. With these, expect low visibility and gusty/erratic winds. After a quiet enough night, winds look to increase again mid-morning Monday out of the northwest with sustained speeds around 10 knots and occasional gusts up to 25 knots as a mid-level wind maxima passes overhead. Also, a low to mid-level cloud deck is progged to work southward into the area which could cause north and east terminals to flirt with the VFR/MVFR threshold later in the day, Monday. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...VORST LONG TERM...HAL AVIATION...VORST/GREIF
Hazardous weather outlook, Oct 13, 4:41 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 441 PM EDT Sun Oct 13 2024 KYZ079-080-083>088-107-109-110-112-113-115>120-141100- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Johnson- Magoffin-Floyd-Breathitt-Knott-Perry-Clay-Leslie-Letcher-Martin-Pike- 441 PM EDT Sun Oct 13 2024 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. There is a slight chance of thunderstorms late this afternoon into this evening. The strongest storms could produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread frost or a freeze is possible Tuesday through Thursday nights, with the coldest temperatures and greatest amount of frost expected in valleys. There is also a potential for patchy frost Monday night, mainly in sheltered valleys in the Cumberland Basin. Patchy frost is possible in valleys across the area on Friday and Saturday nights. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. KYZ044-050>052-058>060-068-069-104-106-108-111-114-141100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Wolfe-Lee-Owsley- 441 PM EDT Sun Oct 13 2024 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread frost or a freeze is possible Tuesday through Thursday nights, with the coldest temperatures and greatest amount of frost expected in valleys. There is also a potential for patchy frost in valleys Friday and Saturday nights. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. VORST/HAL
In the hours before
Special weather statement, Oct 13, 7:50 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
750 PM EDT Sun Oct 13 2024
KYZ084>086-140030-
McCreary KY-Whitley KY-Knox KY-
750 PM EDT Sun Oct 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KNOX...NORTHEASTERN
MCCREARY AND CENTRAL WHITLEY COUNTIES THROUGH 830 PM EDT...
At 750 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beulah Heights, or 7 miles north of Whitley City, moving east at 45
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Williamsburg, Whitley City, Julip, Swan Lake, Cumberland Falls S.P.,
Moore Hill, Clate, Birdseye, Verne, Goldbug, Gausdale, King, Louden,
Krupp, Youngs Creek, Bon, Honeybee, Gray, Permon, and Beulah Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3672 8453 3688 8444 3697 8393 3670 8392
TIME...MOT...LOC 2350Z 267DEG 38KT 3682 8444
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Oct 13, 7:56 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
756 PM EDT Sun Oct 13 2024
KYZ084-085-140045-
McCreary KY-Whitley KY-
756 PM EDT Sun Oct 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MCCREARY AND
SOUTHWESTERN WHITLEY COUNTIES THROUGH 845 PM EDT...
At 756 PM EDT, Doppler radar was tracking a strong thunderstorm over
Great Meadows Campsites, or 11 miles northwest of Oneida, moving east
at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blue Heron, Great Meadows Campsites, Jellico Creek, Ayers, Pine Knot,
Strunk, Zion Hill, Hollyhill, and Winfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3660 8474 3666 8471 3670 8416 3659 8417
TIME...MOT...LOC 2356Z 267DEG 37KT 3660 8470
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Oct 13, 8:19 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
819 PM EDT Sun Oct 13 2024
KYZ085>088-117-140100-
Whitley KY-Knox KY-Bell KY-Harlan KY-Leslie KY-
819 PM EDT Sun Oct 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARLAN...
NORTHEASTERN BELL...CENTRAL KNOX...SOUTHWESTERN LESLIE AND EAST
CENTRAL WHITLEY COUNTIES THROUGH 900 PM EDT...
At 819 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indian Creek, or near Barbourville, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Barbourville, Pineville, Loyall, Wallins Creek, Sandy Fork, Bledsoe,
Artemus, Swan Lake, Clate, Coldiron, Barnyard, Salt Gum, Beverly,
Black Snake, King, Saylor, Erose, Blanche, Rella, and White Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3676 8407 3692 8400 3696 8359 3694 8351
3696 8351 3698 8334 3674 8336
TIME...MOT...LOC 0019Z 267DEG 49KT 3686 8398
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Oct 13, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
821 PM EDT Sun Oct 13 2024
KYZ084>087-140100-
McCreary KY-Whitley KY-Knox KY-Bell KY-
821 PM EDT Sun Oct 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BELL...SOUTHWESTERN
KNOX...SOUTHEASTERN MCCREARY AND SOUTHERN WHITLEY COUNTIES THROUGH
900 PM EDT...
At 821 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zion Hill, or 10 miles southwest of Williamsburg, moving east at 55
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Williamsburg, Julip, Ayers, Gatliff, Emlyn, Hubbs, Zion Hill,
Birdseye, Red Ash, Verne, Gausdale, Pleasant View, Louden, Bryants
Store, Pruden, Hollyhill, Polly Camp, Wheeler, Nevisdale, and Bon.
THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8435 3669 8436 3680 8389 3658 8374
TIME...MOT...LOC 0021Z 267DEG 49KT 3661 8426
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 8:19 PM EDT | Special Weather Statement | JKL | Knox | 41 min |
| Oct 13, 8:28 PM EDT | Special Weather Statement | JKL | Leslie, Perry | 47 min |
| Oct 13, 8:49 PM EDT | Special Weather Statement | JKL | Bell | 41 min |
| Oct 13, 8:55 PM EDT | Special Weather Statement | JKL | Letcher | 50 min |
| Oct 13, 9:16 PM EDT | Special Weather Statement | JKL | Harlan | 29 min |
Nearby
Special Weather Statements in Kentucky, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.